Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 31, 2018, 5:28 PM CDT for Cherokee County, Etowah County, Alabama. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2018, 5:28 PM CDT (22:28 UTC)
- Expired
- Jul 31, 2018, 9:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:35 PM CDT | FLASH FLOOD | 1 W Goodyear-Gadsden, AL | VEHICLE STALLED IN FLOODWATER AT 3RD ST N AND MEIGHAN BLVD. PD ON SCENE GETTING OCCUPANTS OUT. |
| Jul 31, 5:40 PM CDT | FLASH FLOOD | 1 S Goodyear-Gadsden, AL | WATER COVERING HOKE ST AT SLUSSER AVE. |
| Jul 31, 6:40 PM CDT | FLASH FLOOD | Rainbow City, AL | NORWOOD DR IS FLOODED AND WATER IS APPROACHING HOMES. |
| Jul 31, 7:15 PM CDT | FLASH FLOOD | 2 Sw Rainbow City, AL | HOUSE FLOODED ON WATSON RD. DEPTH OF WATER INSIDE THE HOME UNKNOWN. |
| Jul 31, 7:45 PM CDT | HEAVY RAIN 7 | 3 S Gadsden Municipal A, AL | RAINFALL TOTAL OF 7.04 SO FAR, WITH 4.03 FALLING IN 51 MINUTES. RAIN BEGAN AROUND 4 PM AND STILL FALLING. REPORTED ALONG HWY 411 ABOUT 3 MILES SOUTH OF HWY 77. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1491 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
The text
As transmitted.
863
WGUS54 KBMX 312228
FFWBMX
ALC019-055-010230-
/O.NEW.KBMX.FF.W.0033.180731T2228Z-180801T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
528 PM CDT TUE JUL 31 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Etowah County in northeastern Alabama...
Cherokee County in northeastern Alabama...
* Until 930 PM CDT.
* At 528 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Multiple roads in
Centre were reported impassable. Two to four inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Centre, Cedar Bluff,
Forney, Centre Municipal Airport, Glencoe, Steele, Leesburg, Reece
City, Sand Rock, Gaylesville, Tennala, Tabor Road, Cherokee Rock
Village, Pleasant Gap, Cornwall Furnace Park and Eastern Weiss
Lake.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3396 8540 3396 8549 3394 8550 3394 8553
3396 8554 3397 8574 3393 8574 3396 8584
3394 8590 3392 8590 3391 8614 3393 8617
3396 8617 3420 8606 3420 8584 3424 8584
3429 8546
$$
32/Davis1 follow-up statement
629
WGUS74 KBMX 312352
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
652 PM CDT TUE JUL 31 2018
ALC019-055-010230-
/O.CON.KBMX.FF.W.0033.000000T0000Z-180801T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Etowah AL-Cherokee AL-
652 PM CDT TUE JUL 31 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
ETOWAH AND CHEROKEE COUNTIES...
At 651 PM CDT, emergency management reported flash flooding due to
thunderstorms in Centre, Gadsden, Reece City, and Rainbow City.
Flash flooding is expected to continue as moderate rainfall
continues.
Some locations that will experience flooding include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Centre, Cedar Bluff,
Forney, Centre Municipal Airport, Glencoe, Steele, Leesburg, Reece
City, Sand Rock, Gaylesville, Tennala, Tabor Road, Cherokee Rock
Village, Pleasant Gap, Cornwall Furnace Park and Eastern Weiss Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3396 8540 3396 8549 3394 8550 3394 8553
3396 8554 3397 8574 3393 8574 3396 8584
3394 8590 3392 8590 3391 8614 3393 8617
3396 8617 3420 8606 3420 8584 3424 8584
3429 8546
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:55 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 31, 12:55 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1255 PM CDT Tue Jul 31 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today through Wednesday night. High rain chances are expected across most of the forecast area today with the approach of a cold front and an unseasonably strong upper-level trough. PWAT values around 2 inches should exist generally along and southeast of Interstate 59, and this is where 80 POPs have been introduced. Currently radar depicts very little in the way of shower activity, but convection should easily develop later today with the aid of daytime heating. Some storms could be on the stronger side this afternoon, perhaps with marginally severe wind gusts, but the strongest 500mb flow seems displaced from the expected area of greatest thunderstorm coverage. If widespread convection occurs this afternoon, there may be a bigger lull in activity after 7 PM than our current forecast indicates. The GFS and ECMWF indicate synoptic-scale support for a corridor of overnight showers and storms, but this will probably be highly influenced by mesoscale events. Due to low forecast confidence and the possibility of a lull, our forecast undercuts most model guidance, with POPs at or below 50 percent after 1 AM. The upper-level trough will weaken and become nearly stationary on Wednesday, with deep southerly flow remaining in place across our forecast area. Rain chances should generally be correlated with PWAT values, ranging from 40 percent in the West to 80 percent in the East. 87/Grantham .LONG TERM... Thursday and Friday. The forward advancement of a frontal boundary will decrease and eventually become quasistationary by Thursday morning. The upper- level trough will have settled in over the region and continue to provide southwesterly flow aloft, though decreasing in magnitude through time. Given the positive tilt of the trough axis and NE/SW orientation of the surface front, moisture availability will be greater in our southeastern CWA where showers and thunderstorms are likely during the afternoon/evening Thursday. Guidance indicates PWATs as high as 2.20" in these areas, especially south of I-85. Thus, precipitation coverage should generally decrease as you go farther northwest where drier resides, particularly north and west of I-20/I-59. Expect temperatures to top out in the mid to upper 80s, with drier areas seeing warmer highs. Showers and storms should weaken and reduce in coverage overnight Thursday and could lead to patchy fog into Friday morning. Overall, Friday's conditions will resemble Thursday in a lot of ways, though have decreased PoPs a bit as guidance suggests weaker forcing. The upper-level trough should weaken and begin de- amplification by this time as mid-level dynamics have moved off to our east, though a relatively moist PBL will remain in place. H3 winds will remain in the 50-60 knot range and shear stratiform rain from thunderstorms to the northeast. Forecasting a similar geographic distribution of showers and thunderstorms during peak heating Friday afternoon with areas generally south and east of I-20/I-59 seeing greater probabilities. As with Thursday, not expecting organized severe storms with convective parameters remaining quiet. Synoptically it appears the fairly saturated profiles, low mid-level lapse rates, and lack of wind shear keep our overall concerns on localities receiving heavy rainfall. Saturday through Tuesday. The weekend will invite overall warmer conditions and lower precipitation coverage into central AL. The upper-level trough will continue weakening and become disconnected from the polar jet to our north. Ridging to our east, positioned over the western Atlantic/Bermuda, will slowly move west and build over the southeastern CONUS. Despite mesoscale disagreement between the GFS & ECMWF on exact placement of moisture pooling, Saturday PoPs will remain around 50% with low-level southerly flow maintaining good moisture availability in the area. Though, as we move ahead into next week, this isn't the case as the ridge moves west over our area, pushing greater southerly flow out into the plains. With lack of flow aloft and continuing height rises, the long-term looks more hot and humid with isolated to scattered airmass thunderstorms during the afternoon/evening. Heat indices could approach the century mark in some of our communities next week, especially in the south. Highs are expected to increase to the upper 80s to lower 90s by Sunday and continue into the work week. 40/Sizemore && .AVIATION... 18Z TAF Discussion. While the southern and eastern central Alabama terminals will be the first to be affected by convection today, I do think that all locations will eventually have at least one period of thunderstorms over the next 24 hour TAF period. However, trying to time individual thunderstorms (with accompanying lower ceilings and visibility) will be problematic at best in this moist and unsettled weather pattern. Will take full advantage of updates and amendments to give some lead time, when it appears a storm is heading for a particular location. As for the overnight hours, models indicate most spots should see a low cloud deck develop -- probably 1500 ft or lower, perhaps lower than 1000 ft. /61/ && .FIRE WEATHER... Showers and thunderstorms are expected Wednesday afternoon & evening. Higher than normal rain chances remain in the forecast through Friday. RH values will remain higher as good moisture resides throughout the area. Localized fog will be possible during the morning hours where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns at this time. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 31, 1:40 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 140 PM CDT Tue Jul 31 2018 ALZ011>015-017>050-012145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 140 PM CDT Tue Jul 31 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Thunderstorms with heavy rain may produce flash flooding across east Central Alabama, roughly along and east of a line from Lowndesboro to Sylacauga to Centre, this evening and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Flash flooding will continue to be a concern across east Central Alabama on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Local activation of storm spotters and emergency management may be needed through Thursday.
In the hours before
Special weather statement, Jul 31, 3:54 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Birmingham AL 354 PM CDT TUE JUL 31 2018 ALZ021-312130- Cleburne AL- 354 PM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEBURNE COUNTY UNTIL 430 PM CDT... At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over Abernathy, or 11 miles east of Heflin, moving northeast at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ranburne, Fruithurst, Edwardsville, Muscadine, Abernathy, Mars Hills and I 20 Welcome Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3363 8555 3390 8539 3350 8531 TIME...MOT...LOC 2054Z 213DEG 16KT 3362 8540 05
Special weather statement, Jul 31, 4:19 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
419 PM CDT TUE JUL 31 2018
ALZ025-312145-
Shelby AL-
419 PM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY COUNTY UNTIL
445 PM CDT...
At 419 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Mountain State Park to near Maylene.
These storms were nearly stationary.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Alabaster, Pelham, Helena, Montevallo, American Village, Maylene,
Shelby County Airport, Oak Mountain State Park, Joe Tucker Park,
Ballantrae, Camp Branch, Saddle Lake Farms, Siluria, Alabaster
Veterans Park, Bounds Lake, Saginaw and Dogwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3325 8698 3326 8696 3333 8672 3329 8662
3306 8693 3308 8693 3308 8695 3310 8695
3310 8697 3316 8697 3316 8698 3317 8703
3319 8702 3324 8703
TIME...MOT...LOC 2119Z 272DEG 2KT 3330 8671 3320 8692
32/DavisLocal storm report, Jul 31, 4:37 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 W CENTRE 34.16N 85.69W
07/31/2018 CHEROKEE AL EMERGENCY MNGR
TREE DOWN WITH ONE LANE BLOCKED. TIME
ESTIMATED FROM RADAR. SUB-SEVERE WINDS
PROBABLE.
&&Special weather statement, Jul 31, 4:40 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
440 PM CDT TUE JUL 31 2018
ALZ018-312215-
Etowah AL-
440 PM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ETOWAH COUNTY UNTIL
515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rainbow City, moving northeast at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gadsden, Rainbow City, Glencoe, Gadsden Mall, Neely Henry Lake,
Southside, Cobb City, Gadsden Steam Plant, Big Wills Creek and
Gadsden Water Works.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3392 8590 3391 8590 3391 8593 3392 8593
3392 8595 3391 8595 3391 8597 3390 8597
3389 8607 3400 8609 3407 8598
TIME...MOT...LOC 2140Z 246DEG 5KT 3395 8605
32/DavisSpecial weather statement, Jul 31, 5:12 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
512 PM CDT TUE JUL 31 2018
ALZ018-312245-
Etowah AL-
512 PM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH COUNTY UNTIL 545
PM CDT...
At 512 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Tabor Road to near Steele.
These storms were nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Reece City,
Ballplay, Tabor Road, Gadsden Mall, Noccalula Falls, Neely Henry
Lake, Southside, Gadsden Steam Plant, Big Wills Creek, Crudup,
Gadsden Municipal Airport, Keener, Black Creek, Gadsden Water Works
and Wilsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 8584 3413 8580 3412 8579 3410 8580
3399 8574 3394 8574 3396 8584 3395 8585
3394 8590 3393 8590 3391 8615 3393 8616
3420 8603 3420 8584
TIME...MOT...LOC 2212Z 271DEG 4KT 3418 8597 3394 8612
32/DavisLocal storm report, Jul 31, 5:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL REECE CITY 34.07N 86.03W
07/31/2018 E0.50 INCH ETOWAH AL FIRE DEPT/RESCUE
DIME SIZE HAIL AND 49 MPH WIND GUST REPORTED
AT THE REECE CITY FIRE DEPT. TIME ESTIMATED
FROM RADAR.
&&
TGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:48 PM CDT | Areal Flood Advisory | BMX | Shelby, Talladega | 3 hr |
| Jul 31, 12:34 PM CDT | Special Weather Statement | BMX | Bullock | 26 min |
| Jul 31, 12:46 PM CDT | Special Weather Statement | BMX | Montgomery | 29 min |
| Jul 31, 12:58 PM CDT | Special Weather Statement | BMX | Bullock | 32 min |
| Jul 31, 1:00 PM CDT | Special Weather Statement | BMX | Montgomery | 30 min |
| Jul 31, 1:08 PM CDT | Special Weather Statement | BMX | Barbour | 37 min |
| Jul 31, 1:10 PM CDT | Special Weather Statement | BMX | Wilcox | 35 min |
| Jul 31, 1:28 PM CDT | Special Weather Statement | BMX | Barbour | 32 min |
| Jul 31, 1:33 PM CDT | Special Weather Statement | BMX | Dallas | 27 min |
| Jul 31, 1:38 PM CDT | Special Weather Statement | BMX | Lee | 37 min |
| Jul 31, 1:43 PM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 22 more | 37 hr |
| Jul 31, 2:06 PM CDT | Special Weather Statement | BMX | Marengo | 24 min |
| Jul 31, 2:14 PM CDT | Areal Flood Advisory | BMX | Barbour | 3 hr |
| Jul 31, 2:28 PM CDT | Special Weather Statement | BMX | Marengo | 32 min |
| Jul 31, 2:51 PM CDT | Areal Flood Advisory | BMX | Dallas, Marengo | 3 hr |
| Jul 31, 3:35 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Jul 31, 3:46 PM CDT | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Sumter | 3 hr |
| Jul 31, 3:54 PM CDT | Special Weather Statement | BMX | Cleburne | 36 min |
| Jul 31, 4:19 PM CDT | Special Weather Statement | BMX | Shelby | 26 min |
| Jul 31, 4:40 PM CDT | Special Weather Statement | BMX | Etowah | 35 min |
| Jul 31, 4:45 PM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
| Jul 31, 4:57 PM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Jul 31, 5:01 PM CDT | Areal Flood Advisory | BMX | Etowah | 3 hr |
| Jul 31, 5:12 PM CDT | Special Weather Statement | BMX | Etowah | 33 min |
| Jul 31, 5:37 PM CDT | Areal Flood Advisory | BMX | Chambers, Coosa, Randolph, Tallapoosa | 3 hr |
| Jul 31, 5:44 PM CDT | Areal Flood Advisory | BMX | Bibb | 3 hr |
| Jul 31, 6:11 PM CDT | Areal Flood Advisory | BMX | Jefferson, Tuscaloosa | 3 hr |
| Jul 31, 6:14 PM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair | 3 hr |
| Jul 31, 6:39 PM CDT | Flash Flood Warning | BMX | St. Clair | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.